Problem with fostair

Hi all, has any one else found fostair less effective than symbicort, I used to use symbicort 400/12 but after several years it began to effect my throat to the point of not being able to speak ( wife was happy ) so the doc put me on fostair, the throat and voice recovered with in a few weeks ,but I have not managed to keep my asthma under control since October and now the cold weather has started I can't get this sorted at all. A week ago my doc suggested increasing the fostair dose to 6 doses per day instead of the normal 4 this has helped a bit but I'm concerned that I'm exceeding that stated maximum dose . I'm currently on spriva, singular, fostair and cetirizine. I'm seeing the doc tomorrow so I'm interested in any other experiences of it.

4 Replies

  • Hi there,

    I hope your appointment went well with your doctor the other day. I wanted to reply to your post because I have just come off Fostair, and having asked on the forum for anyone who had used it (and not got any replies) I was interested to read about your experience.

    After my breathing got worse 18 months ago I was put on Seretide 500 and Singulair (as well as my reliever), and at my most recent asthma review was put on Fostair by my asthma nurse. She said that the particles were smaller in the inhaler, so more easily absorbed. I gave it a go and found I was deteriorating - I did give it a chance, but 5 weeks later I needed an emergency appointment to see my GP as I was feeling much worse. My GP was shocked when I told him what had happened, and he said that the reason I felt worse was that the steroid content in Fostair was ten times LESS than in Seretide. That is why it was less effective.

    I did a little research into Fostair, and I suspect that they are keen to put people on Fostair because it is much cheaper than both of our 'normal' inhalers. But I think we have the right to demand that we take the most effective medication for us - bottom line is, as with you, I know my condition better than they do, as I live with it.

    I really hope your appointment went well and you are feeling better and more confident.


  • Hi!

    I've been on fostair for 3 years - it was amazing at first as the brown inhaler didn't touch my symptoms. Been having the worst asthma flare up I've ever had in the past 4 weeks so I'm now up to 6 puffs a day too as well as pred but not really working as still using blue inhaler a lot to get through the day. I'd love to try some thing else but gp says I need to try the higher dose for longer wish he could have my lungs for a day to see how hard it is! Hope your dr's apt went well. I'm going to beback pestering next week!

  • I don't know if I should be angry or relieved reading this. My nurse put me on Fostair back in November/December. After a dose of bronchitis just before Christmas I rapidly went down hill, a visit to see my registered GP resulted in Prednisilone and a further course of antibiotics but too continue to use Fostair. Last week it was so bad I went to see my registered GP again but (fortunately) managed to see one of the other partners. Cutting a long story short he put me back on my Seritide with 5xdays of Prednisilone and so-far-so-good.

    The Fostair was not doing anything and yet my GP said to keep using it. What I don't understand is why was I reduced so dramatically? Further why was I not put back on to Seritide when I first saw my GP? These are rhetorical questions for this forum I know but I'm so angry I'm minded to change doctors.

    Further more I now have just one inhaler on a prescription, when with my last doctor I used to have two, so that's double the cost to me. Cost cutting that's all this is.

    Sorry for the rant, but you have to be there to understand and people on here understand.

    I'm so angry I was reduced to such a poor state of health over a practice budget.

    I'm off to crush a grape and burst a paper bag.

  • hi,

    intresting to read this thread.

    i was put on fostair just over a week ago as i was struggling with the cold weather - well since being on it i have developed a really bad dry cough (not bringing anything up) but my chest feels like it has an elephant on it and i am finding it hard to talk/breath at times and i am using my blue inhaler like its going out of fashion. i spoke to asthma nurse today and she said it can take a couple of weeks to be effective and she thinks its just a co-incidence about the cough and to see how i go.

    it doesnt help that i am under alot of stress with my sons asthma and a battle with the school!!!

You may also like...